Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 29, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 24, 2004, 6:22 PM CDT for Caddo County, Washita County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:22 PM CDT (23:22 UTC)
- Expired
- May 24, 2004, 7:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Caddo County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
326 WFUS54 KOUN 242322 TOROKC OKC015-149-250000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 622 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... CADDO COUNTY IN SOUTHWEST OKLAHOMA EASTERN WASHITA COUNTY IN WESTERN OKLAHOMA * UNTIL 700 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF EAKLY...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE ALBERT...BINGER...EAKLY...FORT COBB RESERVOIR AND LOOKEBA TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3533 9871 3515 9869 3517 9828 3540 9831 $$ MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 2:02 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 24, 2:02 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 202 PM CDT MON MAY 24 2004 .DISCUSSION... RATHER ACTIVE PATTERN TO PERSIST INTO EARLY NEXT WEEK ACROSS THE CENTRAL US. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ALONG AND EAST OF DRYLINE LOCATED ACROSS NW SECTIONS OF OK..AND AREA PROFILERS INDICATE MORE THAN SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS ALSO EXISTS. MAIN QUESTION AS IT HAS BEEN FOR SEVERAL DAYS IS STRENGTH OF CAP AND ABILITY TO INITIATE/SUSTAIN DEEP CONVECTION. WV SAT IMAGERY SUGGESTS THAT A SUBTLE IMPULSE IN SUBTROPICAL STREAM IS APPROACHING WEST TEXAS..AND SFC PRESSURE FALLS ARE DEVELOPING OVER NW TEXAS ATTM. HOWEVER..19Z SOUNDING ALSO INDICATES THAT STRENGTH OF CAPPING HAS INCREASED MARKEDLY /AT LEAST IN AREAS WELL EAST OF DRYLINE/ SINCE 12Z THIS MORNING..AS WARM BUBBLE ANALYZED JUST UPSTREAM OF OK THIS MORNING TRANSLATES EWD. THERMAL TROF EVIDENT AT 700 MB WILL BEGIN TO BRUSH THE DRYLINE AFTER 21-22Z..AND WILL KEEP LOW POPS ALL ALONG DRYLINE FOR THIS REASON AS AT LEAST A COUPLE OF STORMS SHUD BE ABLE TO GET GOING. IF STORMS GO..THERE IS LITTLE DOUBT THEY WILL BE SEVERE..WITH SUPERCELLS LIKELY. FRONT WILL SURGE SWD TOWARD OK/NTEX TONIGHT AND TUESDAY..AND CHANCES FOR STORMS WILL CONTINUE..WITH BEST CHANCES SEEMINGLY ACROSS THE NRN THIRD OF OK TONIGHT..AND THEN I44 CORRIDOR AND POINTS SOUTH TUE/TUE EVENING. BAROCLINIC ZONE WILL REDEVELOP BACK TO THE NORTH DURING THE WEEK..AND INSTABILITY WILL BE BACK IN PLACE IN ADVANCE OF EJECTING UPPER LOW SOMETIME AROUND FRIDAY. MODELS HAVE BEEN QUITE CONSISTENT IN RAPIDLY DEVELOPING A DEEP LONG WAVE TROF ON SAT/SAT NITE INTO THE CENTRAL US. IF THIS VERIFIES..POTENTIAL FOR ANOTHER SIGNIFICANT SVR WX EPISODE SOMEWHERE ON THE PLAINS WILL BE HIGH ON SAT..COINCIDENT WITH STRONGEST LOW LEVEL CYCLOGENESIS AND RESULTANT STRONG WIND FIELDS AND AGEOSTROPHIC ACCELERATIONS TO LOW LEVEL FLOW. HARD TO SAY AT THIS TIME IF THE BEST AREA WILL BE OVER OK..OR LOCATIONS FARTHER NORTH OR SOUTH. FOR NOW..WILL KEEP POPS GOING LATE IN THE WEEK..WITH AN EMPHASIS ON FRI WITH EJECTING CUT OFF LOW AND AGAIN SAT/SAT NITE FOR STRONGER DIGGING TROF. A BIT LATE IN THE SEASON TO GET A STRONG FROPA AS SUGGESTED BY GFS SUN/MON..BUT WILL COOL TEMPS FOR DAY 7 /ESP NORTH/ FOR THIS INITIAL ISSUANCE. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 88 65 85 / 20 30 20 10 HOBART OK 69 89 64 86 / 20 30 20 10 WICHITA FALLS TX 73 95 69 91 / 20 20 30 10 GAGE OK 66 82 57 84 / 20 20 10 10 PONCA CITY OK 71 82 61 82 / 30 30 10 10 DURANT OK 71 89 69 88 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, May 24, 12:00 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 24 2004
OKZ004>048-050>052-TXZ083>090-251200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHERN...CENTRAL...AND WESTERN OKLAHOMA AS WELL AS PARTS OF
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
OKLAHOMA CITY... TO WICHITA FALLS...AND SOUTHEAST OF AN ALVA TO
CHEYENNE LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM MID AFTERNOON THROUGH LATE EVENING.
DISCUSSION...
AT MIDDAY...A SURFACE LOW PRESSURE AREA WAS LOCATED OVER WESTERN
KANSAS WITH A DRY LINE TRAILING FROM WESTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. EAST OF THE DRY
LINE...MOIST AIR HAD SURGED NORTHWARD ACROSS NORTH TEXAS AND MUCH OF
OKLAHOMA ON STRONG SOUTHERLY WINDS.
THE DRY LINE IS EXPECTED TO PUSH A BIT FURTHER EAST AND BY MID TO
LATE AFTERNOON WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE. THE CAP WILL LIKELY SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND COULD SUPPRESS
THUNDERSTORM DEVELOPMENT ENTIRELY. HOWEVER...THERE IS A GOOD CHANCE
THAT CONVERGENCE ALONG THE DRYLINE AND STRONG DAYTIME HEATING WILL
BE ENOUGH TO OVERCOME THE CAP AND ALLOW THUNDERSTORMS TO
DEVELOP...ESPECIALLY IN NORTHERN OKLAHOMA WHERE THE CAP STRENGTH IS
EXPECTED TO BE SOMEWHAT WEAKER. STRONG INSTABILITY AND VERTICAL WIND
SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO QUICKLY BECOME SEVERE.
VERY LARGE HAIL...POSSIBLY GOLFBALL TO BASEBALL SIZE...WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED INITIALLY DUE TO EXPECTED HIGH STORM BASES
AND RELATIVELY WEAK WIND SHEAR AT LOW LEVELS...BUT COULD INCREASE
FOR A TIME DURING THE EARLY EVENING AS SURFACE WINDS EAST OF THE DRY
LINE BACK TO A MORE SOUTH TO SOUTHEASTERLY DIRECTION INCREASING THE
LOW LEVEL WIND SHEAR. THE STORMS SHOULD TEND TO WEAKEN LATER IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING.
OTHER THUNDERSTORMS MAY DEVELOP TONIGHT ALONG THE FRONT IN
KANSAS...AND THESE COULD BUILD DOWN INTO PARTS OF NORTHERN OKLAHOMA
LATE TONIGHT AS THE FRONT BEGINS MOVING BACK SOUTH. SEVERE WEATHER
POTENTIAL WITH THESE STORMS LATE TONIGHT CURRENTLY APPEARS LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES BACK INTO THE AREA. THUNDERSTORM CHANCES WILL RETURN
AGAIN ON FRIDAY...WITH SOME POTENTIAL FOR ONE OR MORE SIGNIFICANT
SEVERE WEATHER EPISODES AS WE GO INTO THE MEMORIAL DAY WEEKEND. AT
THIS TIME...FRIDAY AND SUNDAY APPEAR TO BE THE MOST ACTIVE DAYS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
2In the hours before
Special weather statement, May 24, 5:50 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 550 PM CDT MON MAY 24 2004 OKZ017-018-024-242300- BLAINE OK-CANADIAN OK-KINGFISHER OK- 550 PM CDT MON MAY 24 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN AND KINGFISHER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF OMEGA AT 550 PM CDT...MOVING NORTHEAST AT 55 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BLAINE...CANADIAN AND KINGFISHER COUNTIES...INCLUDING THE CITY OF KINGFISHER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. MILLER
Local storm report, May 24, 5:50 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL GRANITE 34.96N 99.38W
05/24/2004 2.00 INCH GREER OK AMATEUR RADIO
REPORTED AT OK STATE REFORMATORY.
0547 PM HAIL 7 W ALTUS 34.64N 99.46W
05/24/2004 1.75 INCH JACKSON OK EMERGENCY MNGR
&&
TY/LSLocal storm report, May 24, 5:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 E CORDELL 35.30N 98.82W
05/24/2004 0.75 INCH WASHITA OK PUBLIC
&&
TY/LSLocal storm report, May 24, 6:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 W BLAIR 34.78N 99.35W
05/24/2004 1.00 INCH JACKSON OK PUBLIC
&&
TY/LSLocal storm report, May 24, 6:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ALTUS 34.64N 99.33W
05/24/2004 2.00 INCH JACKSON OK BROADCAST MEDIA
REPORTED ON SOUTH SIDE OF CITY.
0555 PM HAIL HOBART 35.03N 99.09W
05/24/2004 1.00 INCH KIOWA OK LAW ENFORCEMENT
&&
TY/LSLocal storm report, May 24, 6:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL GOTEBO 35.07N 98.87W
05/24/2004 1.25 INCH KIOWA OK AMATEUR RADIO
&&
TY/LSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 35 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 23, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 44 min |
| May 23, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 24, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 40 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 56 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| May 24, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 62 min |
| May 24, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 24, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 37 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 60 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 36 min |
| May 24, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 35 min |
| May 24, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| May 24, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 45 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 55 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 46 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 41 min |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 31 min |
| May 24, 6:51 PM CDT | Tornado Warning | OUN | Jackson, Tillman | 24 min |
| May 24, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 34 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.